FDA Warns About Intraocular Vancomycin During Cataract Surgery — Physician’s First Watch
FDA Warns About Intraocular Vancomycin During Cataract Surgery
By Amy Orciari Herman
Use of intraocular vancomycin during cataract surgery to prevent endophthalmitis is "generally not recommended," the FDA has warned. The treatment puts patients at risk for hemorrhagic occlusive retinal vasculitis (HORV).
The warning came after a case report, in August, in which a patient was diagnosed with bilateral HORV after receiving injections of a compounded formulation of triamcinolone, moxifloxacin, and vancomycin in each eye at the end of cataract surgery. The agency noted that dozens of HORV cases have been reported in patients after vancomycin injection during cataract surgery.
The agency said it's "unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis." In addition, there's no FDA-approved formulation of vancomycin for intraocular injection.
HORV is characterized by sudden, painless reduced vision up to 3 weeks after surgery, intraocular inflammation, intraretinal hemorrhage, retinal vasculitis, vascular occlusion, and retinal ischemia. It may cause blindness.